Blizzard, Big Stone
- When
- March 31, 6:00 PM CST to 11:59 PM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strong surface low pressure area moving across the region brought mixed precipitation to the area including rain, freezing rain, sleet, snow along with some thunder. As the precipitation changed to over all snow, northwest winds increased substantially to 30 to 45 mph with higher gusts causing widespread blizzard conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong surface low pressure area moving across the region brought mixed precipitation to the area including rain, freezing rain, sleet, snow along with some thunder. As the precipitation changed to over all snow, northwest winds increased substantially to 30 to 45 mph with higher gusts causing widespread blizzard conditions. Snowfall amounts of 3 to 5 inches occurred with this storm. Travel problems along with several school and activity cancellations occurred as a result. The light snow slowly diminished and ended into the early morning hours of April 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 31, 5:34 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT MON MAR 31 2014
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT AND TUESDAY
FORECAST CHALLENGES INCLUDE TIMING/STRENGTH OF DEFORMATION
ZONE/TROWAL-FORCED MODERATE TO HEAVY PRECIPITATION BAND SET TO END
LATE TONIGHT.
CURRENTLY...TEMPERATURES ARE WIDE-RANGING THIS AFTERNOON. READINGS
ON THE COLD AIR SIDE OF THIS SYSTEM ARE IN THE TEENS AND 20S WHERE
BLIZZARD CONDITIONS ARE OCCURRING...BUT ON THE WARM AIR SIDE OF
THIS SYSTEM ACROSS OUR SOUTHEASTERN ZONES TEMPERATURES ARE IN THE
40S AND 50S. THERE HAVE ALSO BEEN QUITE A NUMBER OF REPORTS OF
FREEZING RAIN AND SLEET OVER THE CWA TODAY ALONG WITH CLOUD TO
GROUND LIGHTNING STRIKES. REGIONAL NWS 88D RADARS DEPICT THE
DEFORMATION ZONE BAND OF HEAVY SNOW IS CONTINUING TO DEVELOP ON
ITS EAST FLANK AND TRANSITIONING EASTWARD ACROSS CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA. THUS FAR...SNOW ACCUM REPORTS OF ANYWHERE
FROM 3 TO 7 INCHES OF SNOWFALL HAVE BEEN ROLLING IN FROM PORTIONS
OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...WITH ANOTHER 2 TO 4
INCHES POSSIBLE STILL WITH LOCALLY HIGHER AMOUNTS BEFORE SNOW
ENDS. AN ADDITIONAL NARROW BAND OF FREEZING RAIN...SLEET AND SNOW
COMPLETE WITH LIGHTNING HAS ALSO BEEN DEVELOPING ACROSS EASTERN
SOUTH DAKOTA AND PIVOTING NORTH AND WEST. STRONG NORTH WINDS OF 25
TO 40 MPH WITH GUSTS TO 50 MPH OR HIGHER COVER THE CWA WEST OF THE
PRAIRIE COTEAU...WITH BLIZZARD CONDITIONS BEING REPORTED WEST OF A
LINE FROM LEOLA TO GANN VALLEY.
AS THE EVENING UNFOLDS...SNOW...STRONG WINDS AND BLIZZARD
CONDITIONS WILL GRADUALLY SUBSIDE ACROSS CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA...WHILE THEY REALLY RAMP UP ACROSS NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA. THE I-29 CORRIDOR EASTWARD
PROBABLY WON'T GET INTO THE REALLY POOR VISIBILITY IN
FALLING/BLOWING SNOW AND STRONG WINDS UNTIL AFTER 7 PM CDT.
BETWEEN 4 PM CDT AND 10 PM CDT...THE ZONE OF FREEZING RAIN AND
SLEET WILL MOVE ACROSS AND EVENTUALLY OUT OF NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA BEFORE P-TYPE FULLY CHANGES OVER
TO ALL SNOW. ALSO...THERE WILL CONTINUE TO BE THE POTENTIAL FOR
THUNDER AND LIGHTNING TO ACCOMPANY PRECIPITATION THROUGH THIS
EVENING. SNOW...STRONG WINDS AND BLIZZARD CONDITIONS SHOULD
GRADUALLY SUBSIDE ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA LATE TONIGHT AT OR AFTER 4 AM CDT TUESDAY. GENERALLY
SNOW ACCUMULATIONS ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA WILL VARY QUITE A BIT...WITH A RANGE ANYWHERE FROM 1 TO
6 INCHES WITH LOCALLY HIGHER AMOUNTS EXPECTED.
TUESDAY WILL BE WAKING UP TO VERY UNSEASONABLY COLD AIR IN PLACE
ACROSS THE CWA...DUE MAINLY TO THE FRESH SNOW ON THE GROUND AND
RELATIVELY LIGHT WINDS /AT LEAST LIGHT WINDS WEST OF THE JAMES
RIVER VALLEY/. AND TEMPERATURE RECOVERY ON TUESDAY WILL NOT BE ALL
THAT MUCH WITH AN ANOMALOUSLY COLD AIR MASS IN PLACE. SLT
CHANCE/CHANCE POPS FOR LIGHT SNOW START TO SHOW UP LATE IN THE DAY
ON TUESDAY ACROSS THE FAR SOUTHWESTERN FORECAST ZONES AS THE NEXT
LOW PRESSURE SYSTEM STARTS TO MOVE UP INTO THE REGION.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY
HIGH PRESSURE WILL BE SITUATED OVER EASTERN SOUTH DAKOTA
INITIALLY WITH WEAK UPSLOPE FLOW WEST RIVER. WEAK WARM ADVECTION
IN ZONAL FLOW ALOFT WILL ALLOW FOR ENOUGH LIFT TO PRODUCE LIGHT
SNOW WEST RIVER...WHICH WILL GRADUALLY ADVECT INTO CENTRAL
COUNTIES WEDNESDAY. NOT MUCH OF A REPRIEVE AS A SECOND WINTER
STORM DEVELOPS SOUTH OF THE AREA THURSDAY AND PUSHES MAINLY INTO
FSD CWA...WITH THE FORECAST AREA ON THE NORTHERN PERIPHERY.
THERMAL PROFILES MAINLY SUPPORT SNOW...THOUGH WITH SOME FILTERED
SUN WE COULD BE WARM ENOUGH IN THE LOW LEVELS TO SUPPORT A MIXED
PTYPE. H85 TEMPERATURES BELOW NORMAL THOUGH THE WORK WEEK...THOUGH
THERE IS EVIDENCE THAT BY THE WEEKEND...TEMPERATURES WILL START
MOVING BACK TOWARDS NORMAL.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
IFR CIGS/VSBYS WILL REMAIN OVER THE AREA INTO THE OVERNIGHT HOURS.
THE VSBYS WILL BE REDUCED DUE TO SNOW AND BLOWING SNOW FROM THE
JAMES RIVER VALLEY WESTWARD...AND DUE TO A COMBINATION OF
SNOW...BLOWING SNOW AND SLEET ACROSS THE FAR EAST. NORTHERLY WINDS
OF 25 TO 45 MPH WILL BE COMMON INTO THE OVERNIGHT HOURS AS WELL.
LOOK FOR CONDITIONS TO IMPROVE FROM WEST TO EAST LATE TONIGHT AND
INTO THE MORNING HOURS ON TUESDAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR BROWN-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
HYDE-JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-
WALWORTH.
BLIZZARD WARNING UNTIL 7 AM CDT TUESDAY FOR CLARK-CODINGTON-DAY-
DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.
MN...BLIZZARD WARNING UNTIL 7 AM CDT TUESDAY FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...DORN
LONG TERM...CONNELLY
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 434 AM CDT MON MAR 31 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 434 AM CDT MON MAR 31 2014 /334 AM MDT MON MAR 31 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE TRACK OF LOW PRESSURE SYSTEM HAS SLOWED DOWN SOME...HOWEVER PRECIPITATION WILL STILL SPREAD FROM WEST TO EAST ACROSS THE AREA...CHANGING FROM RAIN TO SNOW...WITH SLEET AND FREEZING RAIN POSSIBLE DURING THIS TRANSITION. SNOW WILL BE HEAVY AT TIMES. STRONG NORTH WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS WILL COMBINE WITH SNOW TO VERY RAPIDLY REDUCE VISIBILITY AND MAKE TRAVEL HAZARDOUS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ACTIVE PATTERN CONTINUES THROUGH THE NEXT WEEK. SEVERAL ADDITIONAL CHANCES FOR PRECIPITATION ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... REPORTS OF ICE...SNOW...OR REDUCED VISIBILITY ARE APPRECIATED. SERR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
212 PM CDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM BLIZZARD 8 N VIVIAN 44.04N 100.27W
03/31/2014 LYMAN SD COCORAHS
VISIBILITY DOWN TO 50 YDS NORTH OF VIVIAN. WINDS
GUSTING OVER 50 MPH. SNOWFALL AROUND 1 INCH...STILL
SNOWING.
&&
EVENT NUMBER ABR1400280
FOWLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
304 PM CDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM BLIZZARD BOWDLE 45.45N 99.66W
03/31/2014 EDMUNDS SD EMERGENCY MNGR
BLIZZARD CONDITIONS DEVELOPED BETWEEN BOWDLE AND HOSMER
AROUND 2PM
&&
EVENT NUMBER ABR1400281
CONNELLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
307 PM CDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM BLIZZARD 13 SW ROSSEAU 44.17N 100.22W
03/31/2014 LYMAN SD PUBLIC
BLIZZARD CONDITIONS WITH VISIBILITY DOWN TO ONE QUARTER
MILE AND WINDS GUSTING OVER 50 MPH. STORM TOTAL ESTIMATE
OF 2 INCHES OF SNOW. STILL SNOWING.
&&
EVENT NUMBER ABR1400282
FOWLESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 349 PM CDT MON MAR 31 2014 SDZ023-312115- DEUEL- 349 PM CDT MON MAR 31 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN DEUEL COUNTY UNTIL 415 PM CDT... AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ASTORIA...OR 14 MILES SOUTH OF CLEAR LAKE... MOVING NORTHWEST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE TORONTO...LAKE COCHRANE REC AREA...BRANDT...GARY AND CLEAR LAKE. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
453 PM CDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM FREEZING RAIN CLEAR LAKE 44.77N 96.68W
03/31/2014 E0.01 INCH DEUEL SD PUBLIC
ICE ACCUMULATED ON SIDE OF BUILDING
&&
EVENT NUMBER ABR1400283
CONNELLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM BLIZZARD TULARE 44.74N 98.51W
03/31/2014 SPINK SD PUBLIC
LESS THAN ONE QUARTER MI VISIBILITY WITH ABOUT AN INCH
OF SNOWFALL REPORTED
&&
EVENT NUMBER ABR1400284
TROGDONThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506175, 506176.